Wisconsin, 2014

Hail in Wisconsin, August 1, 2014

August 1, 2014 · NWS ARX · 7 events in 5 counties and zones

Thunderstorms developed over central Wisconsin during the afternoon of August 1st along a trough of low pressure. These storms dropped large hail on locations north of Interstate 94, including ping pong ball sized near Black River Falls (Jackson County) that damaged RV's at the Jackson County Fair.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed over central Wisconsin during the afternoon of August 1st along a trough of low pressure. These storms dropped large hail on locations north of Interstate 94, including ping pong ball sized near Black River Falls (Jackson County) that damaged RV's at the Jackson County Fair.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 1, 2:10 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 1, 2:10 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT FRI AUG 1 2014

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 310 PM CDT FRI AUG 1 2014

MAIN FORECAST CONCERNS...SHRA/TSRA CHANCES MUCH OF THE PERIOD AS
WEAK SHORTWAVES CONTINUE TO ROTATE SOUTHEAST ACROSS THE REGION.

18Z DATA ANALYSIS HAD WEAK LOW PRESSURE OVER NORTHEAST WI WITH A
WEAK TROUGH/BOUNDARY WESTWARD ROUGHLY ALONG HWY 29 AND INTO EAST
CENTRAL MN. DIURNAL WARMING...1K-2K J/KG SBCAPE/NO CAPPING...
CONVERGENCE NEAR THE TROUGH/BOUNDARY AND WEAK SHORTWAVES ALOFT
RESULTING IN SCT SHRA/TSRA FROM CENTRAL MN TO EAST CENTRAL WI. FEW
OF THE STRONGER TSRA OVER THE EAST HALF OF WI PRODUCING UP TO NICKEL
SIZED HAIL. EARLY AFTERNOON TEMPS AGAIN IN THE UPPER 70S/LOW 80S
ACROSS MUCH OF MN/IA/WI.

NO MAJOR ERRORS NOTED WITH 01.12Z MODEL INITIALIZATIONS. GFS WITH
ITS USUAL ODD/BIASED SFC DEW POINT ANALYSIS ACROSS THE UPPER
MIDWEST...WHICH LOOKS TO IMPACT ITS MODEL OUTPUT ACROSS THE AREA
ALREADY BY 18Z. SOLUTIONS QUITE SIMILAR FOR TONIGHT THRU SAT NIGHT
AS THE REGION REMAINS UNDER NORTHWEST-NORTH FLOW ALOFT AND THE SFC
HIGH PRESSURE RIDGE AXIS SLOWLY DRIFTS SOUTH INTO THE MID MS VALLEY.
TIGHTER 500MB CONSENSUS FOR ONE SHORTWAVE TROUGH/AXIS TO PASS LATE
THIS AFTERNOON...HGTS TO RISE A BIT TONIGHT INTO SAT THEN LOWER SAT
NIGHT AS ANOTHER SHORTWAVE DROPS THRU THE NORTHWEST FLOW. SHORT TERM
FCST CONFIDENCE WOULD NORMALLY BE QUITE GOOD...BUT SFC TO 500MB
GRADIENTS REMAIN RATHER WEAK ACROSS THE AREA THRU SAT NIGHT. THE
WEAK GRADIENTS/WEAK FEATURES COMBINED WITH DIURNALLY WARMED
SOUNDINGS INDICATING 1K-2K J/KG OF SB CAPE AND NO CIN PRODUCE
UNCERTAINTY AROUND CONVECTION POTENTIAL. SHORT-TERM FCST CONFIDENCE
AVERAGE TO GOOD THIS CYCLE.

FOR THE SHORT TERM...WEAK SHORTWAVES WILL SLIDE ACROSS THE FCST AREA
THIS AFTERNOON...WITH THE WEAK SFC TROUGH/FRONT SLOWLY SAGGING SOUTH
ACROSS THE FCST AREA THRU THE EVENING. STILL 1K-2K J/KG OF SB/MU
CAPE OVER THE AREA 00Z. EXPECT SOME SHRA/TSRA TO LINGER INTO AND
WANE THRU THE EVENING AS THE CAPE WANES/AIRMASS SLOWLY STABILIZES.
WOULD EXPECT LITTLE IN THE WAY OF FORCING/LIFT WITH WEAK SHORTWAVE
RIDGING/RISING HGTS BUILDING IN TONIGHT. HOWEVER...850MB RIDGE AXIS
IS NUDGED A BIT SOUTHWARD TONIGHT WITH MODELS SHOWING SOME WEAK 850-
700MB WARM ADVECTION/MOISTURE TRANSPORT AND LIFT INTO THE AREA
OVERNIGHT. SOME MODEL SOUNDINGS SHOWING 850MB PARCELS WITH AROUND
500 J/KG CAPE AND NO CIN AT MIDNIGHT TONIGHT. WILL CONTINUE THE
DOWNWARD TREND OF SHRA/TSRA THRU THE LATE EVENING WITH A GENERALLY
DRY FCST OVERNIGHT HOWEVER WOULD NOT BE SURPRISED TO SEE ISOLATED/
WIDELY SCT SHRA/TSRA TO CONTINUE WELL PAST MIDNIGHT. WITH MOSTLY
CLEAR SKIES FOR STRONGER RADIATIONAL COOLING AND THE LIGHT WINDS
LEFT THE LATE NIGHT PATCHY TO AREAS OF FOG IN GRIDS FOR THE VALLEYS/
LOW LAYING AREAS ALONG/EAST OF THE MS RIVER.

WEAK 850-700MB WARM ADVECTION/MOISTURE TRANSPORT CONTINUES OVER THE
AREA SAT...WITH AN INCREASING MODEL SIGNAL FOR A SFC TROUGH ROUGHLY
ALONG THE MS RIVER. MODEL SOUNDINGS AGAIN SHOWING DIURNAL WARMING
PRODUCES 500-1000 J/KG SBCAPE SAT AFTERNOON WITH LITTLE OR NO
CAPPING. HONORED ALL THIS WITH A 20 PERCENT SHRA/ TSRA CHANCE ACROSS
MUCH OF THE FCST AREA SAT AFTERNOON LINGERING INTO SAT EVENING. NEXT
STRONGER NORTHWEST FLOW SHORTWAVE PUSHES A LITTLE STRONGER SFC-700MB
TROUGH INTO CENTRAL MN/NORTHWEST WI LATE SAT NIGHT. BIT STRONGER 925-
700MB WARM ADVECTION/MOISTURE TRANSPORT SPREADS INTO THE NORTH END
OF THE FCST AREA LATE SAT NIGHT AND CONTINUED THE SMALL SHRA/TSRA
CHANCE THERE. OVERALL LITTLE CHANGE OF THE AIRMASS OVER THE AREA
THRU SAT NIGHT...WITH CONSENSUS LOWS IN THE MID 50S-LOW 60S AND
HIGHS IN THE UPPER 70S-LOW 80S LOOKING GOOD.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 310 PM CDT FRI AUG 1 2014

MAIN CONCERNS FOR SUNDAY THROUGH MONDAY NIGHT...SHRA/TSRA CHANCES
THROUGH THE PERIOD...TEMPERATURES.

GOOD CONSENSUS AMONG THE 01.12Z MODELS FOR HGTS TO CONTINUE TO FALL
SUN/SUN NIGHT AS SEVERAL PIECES OF GENERALLY WEAK SHORTWAVE ENERGY
DROP ACROSS MN/IA/WI AND THE WESTERN GREAT LAKES. AREA REMAINS UNDER
NORTHWEST FLOW YET MON/MON NIGHT BUT MODELS BEGIN TO DIFFER ON THE
TIMING/STRENGTH OF THE NEXT ROUND OF SHORTWAVE ENERGY TO DROP
SOUTHEAST TOWARD/INTO THE REGION. FCST CONFIDENCE ON THE GOOD SIDE
SUN/SUN NIGHT THEN AVERAGE FOR MON/MON NIGHT.

PASSING SHORTWAVE SUN/SUN NIGHT PUSHES THE SFC-850MB TROUGH SLOWLY
SOUTHWARD AND INTO THE FCST AREA. WHAT WEAK LOWER LEVEL THERMO-
DYNAMIC FORCING THERE IS SLOWLY TRANSLATES SOUTH ACROSS THE FCST
AREA. MODEL SOUNDINGS SHOWING 500-1500 J/KG SB/MU CAPE AND MINIMAL
CAPPING CENTERED ON SUN AFTERNOON...WITH WITH AROUND 500 J/KG OF
CAPE AND MINIMAL CIN WHEN LIFTING 850MB PARCELS SUN NIGHT. GIVEN THE
WEAK SHORTWAVES/FALLING HGTS ALOFT AND PW VALUES IN THE 1.5 INCH
RANGE BY 00Z MON...20-50 PERCENT SHRA/TSRA CHANCES SLOWLY SPREADING
SOUTH ACROSS THE FCST AREA REASONABLE FOR SUN/SUN NIGHT. LOWER LEVEL
TROUGH/BOUNDARY IS IN/NEAR THE SOUTH 1/2 OF THE FCST AREA MON. THIS
WITH DIURNAL WARMING PRODUCING 1K-2K J/KG SB/MU CAPE AND MINIMAL CIN
BY MON AFTERNOON. 30-50 PERCENT SHRA/TSRA CHANCES MON LOOK GOOD.
BOUNDARY TO PUSH SOUTH OF THE AREA MON NIGHT...BUT WITH POTENTIAL
FOR IT TO SLOW/LINGER LEFT THE CONSENSUS 20-40 PERCENT SHRA/TSRA
CHANCES MON NIGHT FOR NOW. USED A BLEND OF THE NUMERICAL GUIDANCE
HIGHS/LOWS FOR SUN THRU MON NIGHT.

FOR TONIGHT THRU MON NIGHT 0-6KM SHEAR GENERALLY REMAINS ON THE WEAK
SIDE...WITH RISK OF ORGANIZED SEVERE STORMS QUITE LOW. SEE SWODY1...
SWODY2 AND SWODY3 FOR MORE DETAILS. HOWEVER MOST TSRA WILL BE SLOW
MOVING AND CAPABLE OF PRODUCING LOCALIZED HEAVY RAINS.

FOR TUESDAY THROUGH FRIDAY.../DAYS 4 TO 7/...

FORECAST CONCERNS REMAIN SHRA/TSRA CHANCES THRU THE PERIOD.

01.00Z/01.12Z MEDIUM RANGE MODELS IN GENERAL AGREEMENT FOR RISING OF
HGTS OVER EASTERN NOAM AND FALLING HGTS OVER WESTERN NOAM NEXT WEEK.
MUCH LESS AGREEMENT BOTH BETWEEN MODELS AND RUN-TO-RUN ON THE
SHORTWAVE DETAILS AS THE FLOW WOULD SLOWLY TRANSITION TO QUASI-ZONAL
/AND ACTIVE/ ACROSS THE NORTHERN CONUS BY THU/FRI. GIVEN THE
SHORTWAVE DETAIL/TIMING DIFFERENCES AND IMPACTS THEY WOULD HAVE ON
THE SENSIBLE WEATHER...FCST CONFIDENCE IN THE DAY 4-7 PERIOD IS
AVERAGE AT BEST.

REASONABLE CONSENSUS FOR THE AREA TO REMAIN UNDER NORTHWEST FLOW
ALOFT TUE WITH YET ANOTHER SHORTWAVE TO BE DROPPING SOUTHEAST ACROSS
THE REGION. HOWEVER...AT THE SFC THE FRONTAL BOUNDARY IS PUSHED WELL
SOUTH OF THE AREA WITH CAN HIGH PRESSURE BUILDING TOWARD THE U.P. OF
MI. LATEST CONSENSUS NOW HAS LESS TROUGHING OVER THE AREA WED WITH
THE SFC HIGH PRESSURE RIDGING OVER THE GREAT LAKES. CONSENSUS TREND
OF LOWER SHRA/TSRA CHANCES TUE/WED LOOKS GOOD AT THIS POINT. IF
PRESENT TRENDS HOLD WED NIGHT MAY WELL END UP DRY ACROSS THE FCST
AREA. BY THU SHORTWAVE ENERGY IN THE MORE WESTERLY FLOW MOVES ACROSS
THE NORTH-CENTRAL WITH THIS TROUGH INTO UPPER MIDWEST FOR FRI. SFC
LOW/TROUGHING IN THE CENTRAL PLAINS IS SLOWLY LIFTED NORTHEAST INTO
THE UPPER MIDWEST...ALONG WITH AN INCREASE OF MOISTURE/INSTABILITY/
LIFT. 20-40 PERCENT SHRA/TSRA CHANCES THU/FRI REASONABLE FOR NOW...
BUT GIVEN THE TIMING/DETAIL DIFFERENCES AND LESS THAN DESIRED RUN-TO-
RUN CONSISTENCY...CONFIDENCE TO DEVIATE MUCH FROM THE MODEL
CONSENSUS IS LACKING. THE MORE ZONAL FLOW NEXT WEEK WOULD MEAN TEMPS
NEAR NORMAL...BUT APPEARS MODEL CONSENSUS WITH SLIGHTLY BELOW NORMAL
HIGHS IS BEING BIASED BY CLOUDS AND THE SHRA/TSRA CHANCES. MODEL/
ENSEMBLE CONSENSUS HIGHS/LOWS ON DAYS 4-7 REASONABLE UNTIL SHORTWAVE
TIMING DETAIL IS CLEARER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1242 PM CDT FRI AUG 1 2014

ANOTHER DAY OF DIURNAL CUMULUS TO FOLLOW BUT VFR CONDITIONS WILL
PREVAIL OUTSIDE OF SPOTTY CONVECTION.

JUST WATCHING CUMULUS GET GOING AROUND MID DAY BUT SURFACE
FLOW/CONVERGENCE IS SO WEAK...HARD TO FIND A FOCUS. SHORT WAVE
TROUGH ROTATING ACROSS WESTERN GREAT LAKES TODAY MIGHT GENERATE
ENOUGH RESPONSE FOR MORE WIDESPREAD THUNDERSTORMS...ESPECIALLY ALONG
AND NORTHEAST OF INTERSTATE 94. DECIDED TO BE A BIT MORE OPTIMISTIC
AND WENT WITH LESS COVERAGE AT TAF SITES TODAY BUT WILL HAVE TO
MONITOR RADAR TRENDS.

IN ANY EVENT...CONVECTION SHOULD WAIN THIS EVENING WITH FOG FORMING
IN AREAS WHERE IT RAINED. THIS WILL LIKELY DETERMINE EXTENT OF
VALLEY FOG AS WELL BUT KEPT TEMPO CONDITIONS AT KLSE AS WE MIGRATE
INTO FAVORED VALLEY FOG CLIMATOLOGY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....TJS
Hazardous weather outlook, Aug 1, 3:38 AM CST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
438 AM CDT FRI AUG 1 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-021200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
438 AM CDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL
WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW OF THESE THUNDERSTORMS MAY PRODUCE HAIL OF 1 INCH IN
DIAMETER AND WIND GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON OVER
PORTIONS OF CENTRAL AND SOUTHWEST WISCONSIN. SEVERE WEATHER IS
NOT EXPECTED.

FROM SUNDAY THROUGH THURSDAY...A FRONT WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT. AT THIS TIME...IT IS TOO EARLY TO
DISCERN WHETHER ANY OF THESE STORMS WOULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND.
HOWEVER...ANY HAIL OR WIND GUST REPORTS WOULD BE APPRECIATED THIS
AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP

In the hours before

Special weather statement, Aug 1, 1:15 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT FRI AUG 1 2014

WIZ044-012015-
ADAMS-
215 PM CDT FRI AUG 1 2014

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ADAMS COUNTY...

AT 213 PM CDT...A STRONG THUNDERSTORM WAS 10 MILES EAST OF
FRIENDSHIP...MOVING SOUTHEAST AT 15 MPH. THIS STORM COULD PRODUCE
LOTS OF SMALL HAIL OVER THE NEXT HOUR ALONG WITH A QUICK HALF TO ONE
INCH OF RAINFALL.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 21 AND COUNTY G...COUNTY ROADS G AND M...COUNTY ROADS E AND
G...THE SHIP ROCK WAYSIDE AND THE PRESTON CLIFFS.

LAT...LON 4400 8978 4402 8977 4411 8961 4410 8960
      4404 8959 4378 8960
TIME...MOT...LOC 1913Z 322DEG 12KT 4402 8962

SHEA
Local storm report, Aug 1, 3:13 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
413 PM CDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             3 E BIG FLATS           44.12N 89.74W
08/01/2014  E0.25 INCH       ADAMS              WI   TRAINED SPOTTER

&&

TMS

The radar

The La Crosse radar (KARX), 121 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Adams

When
August 1, 3:14 PM CST
Where
Adams County, 2.98 mi E of Big Flats
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.120, -89.740

Penny sized hail covered the ground.

Hail, Clark

When
August 1, 4:20 PM CST
Where
Clark County, 0.85 mi SE of Neillsville
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
44.560, -90.590

Hail, Monroe

When
August 1, 5:40 PM CST
Where
Monroe County, 0.69 mi S of Oakdale
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
43.960, -90.380

Hail, Juneau

When
August 1, 5:42 PM CST
Where
Juneau County, 5.08 mi W of Cutler
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.026, -90.332

Hail, Jackson

When
August 1, 7:01 PM CST
Where
Jackson County, 0.69 mi N of Vaudreuil
Measured
1 in hail
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.310, -90.880

Quarter sized hail fell northwest of Black River Falls. The hail dented cars and damaged roof shingles.

Hail, Jackson

When
August 1, 7:10 PM CST
Where
Jackson County, 0.49 mi W of Vaudreuil
Measured
1.25 in hail
Reported by
Public
Coordinates
44.300, -90.890

Up to half dollar sized hail fell west of Black River Falls.

Hail, Jackson

When
August 1, 7:14 PM CST to 7:15 PM CST
Where
Jackson County, 1.48 mi E of Vaudreuil
Measured
1.5 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.300, -90.850

Quarter to ping pong ball sized hail fell in Black River Falls. Some RV's parked at the Jackson County Fairgrounds had skylights and awnings damaged by the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535012, 535015, 535017, 535174, 535179, 535181, 535175.